Aa
Aa
A
A
A
Close
Avatar universal

Black Female with Spreading Dark Spots on Skin

Hi i am a Darker skinned Black female and over the past few days I've been noticing a bunch of black/dark brown spots on my body (legs, arms, stomach, some under my breast and underarm) . I even have a few on my palm (right hand) and one on my foot. I also have been taking these Pantothenic Acid pills recently, but i don't know if those are the cause. I've been looking up what it means and i'm nervous it is syphilis. The last time I've had sex was in December and we used protection. If i scratch at some of them they become flaky kinda like dead skin.
4 Responses
Sort by: Helpful Oldest Newest
134578 tn?1614729226
Hi, how fast did these come on? I got something similar when I was pregnant, and the dermatologist just shrugged it off. But I didn't get it on my hand. Yours might be more like a generalized rash than mine was. (It almost sounds like the measles. Have you been vaccinated against them?)

Pantothenic acid is a B-vitamin, right? What are you taking it for? (People apparently take it to do a lot of things but in some instances there isn't a lot of proof that it does that thing.) It would be easy enough to tell if the pantothenic acid is giving you this rash. First, check that you aren't taking an excessive amount compared to the recommended dose, and if you are, adjust it downward. And second, you could see if there is a link by simply stopping taking it.

If you do stop the pills and the rash continues, I'd go see the doctor.
Helpful - 0
3 Comments
The dermatologist, that is. It would be the best way to rule out hyperpigmentation, and to get advice on how to protect your skin if that is what is happening.

One last question -- have you changed your skin lotions lately? It could be a reaction to something topical that you are using.
I just randomly looked down on my arm one night and started noticing dark spots on my arm. But i shrugged it off because I've had a few dark spots on my chest before and they went away using sun screen. But then i noticed they started to spread more on my legs and torso area. There are none on my butt/back area/neck/or face which is kinda weird. I don't remember if i vaccinated against measles though. I haven't had a vaccination in very long. I was taking the pills to get clearer skin and on the bottle it says only take one, but this girl on YouTube said taking atleast 15 a day (5 in the morning, 5 in the after noon, & 5 in before you go to bed). (Don't yell at me i know i'm stupid lol). But i really wanted them to work and i noticed a few days after i was getting spots unless i never noticed them.
Also yes I've been using this Aromatherapy lotion by bath and body works and this other Raspberry smelling lotion. I'm just really scared because google is scaring me into thinking i probably have syphilis due to the few brown spots on my palm. But then again, google can be over dramatic sometimes. My spots on my body kinda look like pityriasis rosea, but online it said it wasn't normal to have that on your palms
134578 tn?1614729226
Well, certainly if you are taking fifteen times the recommended dose of a supplement, and then you get funny spots, the first thing to do is to stop taking the supplement, and see what happens. I've got to leave now but when I get back on, I'll look up Vitamin B-5 (or whichever one of the B vitamins it is) and see if that is a known side effect. The other problem could be that the particular brand you bought has impurities in it, meaning you might not even know what is in the capsule.

Don't scare yourself, it doesn't sound like syphilis to me.
Helpful - 0
134578 tn?1614729226
The reading I did says there can be side effects from too high of doses, including calcification of the blood vessels and other side effects involving hormones, and they (hormones) are also sometimes part of the cause when someone gets hyperpigmentation. If you google "side effects of pantothenic acid" you can see the recommended max dosages in grams, then read the bottle and see how much you have exceeded the dose by. You could go to the doctor and tell what you have been doing and see if he or she has an idea of what might have caused the spots.

The simplest thing is to stop taking any of it, and to flush out your system with juice or water for a week or two and see if it helps. If the issue is caused in a straightforward way by the supplement, it seems like it should clear your body pretty fast and the spots should go away. If it's hyperpigmentation caused more indirectly by the effect of the pills on your hormones, well, hyperpigmentation takes a while to go away (be sure to sunblock the patches).

I would also suggest that if you do get to the doctor, get a scrip for an antibiotic to clear up your face in a couple of weeks, so you can stop doofing around with folk remedies -- ('this girl on YouTube' is not a doctor looking at your particular case with medical training). If you are still anxious about STDs, you could also get tested for them. And of course it goes without saying that if you give up on the Vitamin B5 and you still have the spots, a doctor is your best friend to determine what they have come from.
Helpful - 0
8 Comments
This interesting article also specifies that when you see a doc, it should be a dermatologist familiar with the problems of darker skin, because there is the risk of misdiagnosis if the person is not.
https://www.webmd.com/skin-problems-and-treatments/skin-conditions-people-with-dark-skin#5
Thank you so so much for even taking the time out to search up some results for me! I started getting panic attacks even thinking about what the spots could possibly be. I'll stop taking them completely and stick to non scented lotions maybe? If the spots don't go away, i will definitely do see my derm.
Do you think going to a pharmacists would also help?
I'd go to a doctor.  You want a professional trained in every possibility to do the diagnosis, not Doctor Internet and not you standing at a pharmacy counter and showing your arm. Though the possibility of the skin reaction coming from the massive amounts of pantothenic acid seems likely because of the timing, it could be something else, in which case a doctor is the one who can tell and order the right tests, etc. Also, you still are dealing with the acne, and the worries about syphilis are enough to give you panic attacks. I'd just cut to the chase and go see the doctor, and frankly I'd do it soon.
I won't waste any time and go to the doctors to see what's going on. My main scare of syphilis was because i started seeing brown spots on my hand. I didn't know if it was normal for hyper pigmentation to occur on the palm as well or a allergic reaction. That was my main concern.
Do you really think syphilis is realistic to suspect? It would have to be secondary (to match the symptom of spots) and you would have to have had the primary infection a few months back (and presumably it would have had a more obvious chancre then). Also, you said the spots are dark, not reddish brown. Do you even have a timeline like that, reaching back to having sex six months ago or so that might have exposed you? I guess when I got to the doc I would ask for a test, but would not be very worried.

I also was wondering about allergic reactions; insect bites came to mind. But again because of the excess supplements, I'd still suspect them first.
Is there a way i could send a pic of my hand on here ? or message you somewhere i'm able to?  I'm sorry i'm a very anxious person and also no i didn't have sex during that time. The ones on my palm look like a light-ish chocolate brown.
Diagnosis by photograph is tough even for a doctor, and I'm not one, and wouldn't be any help to you. Remind yourself that you didn't have sex in the right time for it to be syphilis, and also that syphilis can be cured anyway, and just go see your doctor. No point in letting your anxiety waste your time and energy, just stay matter of fact and get seen by your doc.
Avatar universal
You probably don’t have syphillis but an allergic reaction to what you been taking. Do you eat a lot of acidic foods such as oranges, tomatoes, etc? If so you might want to eat those in moderation since you are developing a rash. As others suggested, do go to a doctor or dermatologist. Also, if you are sexually active it won’t hurt for you to get tested but your worries shouldn’t be syphillis.
Helpful - 0
1 Comments
Yes i do eat acidic foods.
Have an Answer?

You are reading content posted in the Dermatology Community

Top Dermatology Answerers
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn to identify and prevent bites from summer’s most common pests.
Doctors argue for legislation to curb this dangerous teen trend in the latest Missouri Medicine report.
10 ways to keep your skin healthy all winter long
How to get rid of lumpy fat on your arms, hips, thighs and bottom
Diet “do’s” and “don’ts” for healthy, radiant skin.
Images of rashes caused by common skin conditions